Alert archive / Oregon / Red Flag Warnings in 2019
Red Flag Warning 4, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 6, 2019, 10:26 PM PDT for Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California. It took effect at Aug 7, 2019, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2019, 10:26 PM PDT (05:26 UTC)
- In effect from
- Aug 7, 2019, 2:00 PM PDT
- Expired
- Aug 7, 2019, 8:53 PM PDT
- In force
- 7 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 5.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 2985 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
748 WWUS86 KMFR 070526 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1026 PM PDT Tue Aug 6 2019 CAZ284-285-ORZ624-080400- /O.NEW.KMFR.FW.W.0004.190807T2100Z-190808T0400Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- 1026 PM PDT Tue Aug 6 2019 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 284...285 AND 624... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 9 PM PDT Wednesday. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of any new and existing fires. * Affected area: In Northern CA...The Klamath National Forest in northeast portions of fire zone 284 and the Modoc National Forest in fire zone 285, mainly north and west of Alturas. In South Central OR...The Fremont National Forest in south-central portion of fire zone 624. * Wind: Southwest 10 to 15 mph with gusts up to 25 mph. * Humidity: 8 to 12 percent. Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions will occur shortly. * Strong wind and low relative humidity could cause any existing or new fires to spread rapidly. * One less spark, one less wildfire. && $$ MAS Visit us at www.weather.gov/Medford
2 follow-up statements
009 WWUS86 KMFR 072007 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 107 PM PDT Wed Aug 7 2019 .A strong system for this time of the year will move up from the south on Friday and could bring frequent lightning on dry fuels late Friday morning into Friday evening. Thunderstorms are expected to produce little or no rainfall to start, then the chance for wetting rain is expected to increase Friday evening. Showers and isolated thunderstorms will continue Friday night into Saturday as the system moves onshore. CAZ284-ORZ624-080400- /O.NEW.KMFR.FW.A.0004.190809T1800Z-190810T0600Z/ /O.CON.KMFR.FW.W.0004.190807T2100Z-190808T0400Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Klamath Basin and the Fremont-Winema National Forest- 107 PM PDT Wed Aug 7 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 284... 285 AND 624... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 284 AND 624... The National Weather Service in Medford has issued a Fire Weather Watch...which is in effect from Friday morning through Friday evening. * Impacts: While wetting rain may occur under cores of thunderstorms, abundant lightning on dry fuels may produce numerous new starts that pose a threat to life and property, and may overwhelm initial attack capabilities. * Affected area in the Fire Weather Watch: In Northern CA...the western part of Fire Zone 284 west of highway 97. In South Central OR...Fire Zone 624 mainly north and west of Kalamth Falls. * Affected area in the Red Flag Warning for winds and low relative humidity: In Northern CA...The Klamath National Forest in northeast portions of fire zone 284. In South Central OR...The Fremont National Forest in south-central portion of fire zone 624. * Wind: Southwest 10 to 15 mph with gusts up to 25 mph. * Humidity: 8 to 12 percent. * Thunderstorms: Are expected to develop late Friday morning, increasing in coverage through the afternoon and evening. Lightning coverage could increase to scattered as the day progresses. * Wind Friday afternoon and evening: Generally south to southwest at 10 to 20 mph, but gusty and erratic winds are possible in the vicinity of showers and thunderstorms. Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions will occur shortly. *A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. * Strong wind and low relative humidity could cause any existing or new fires to spread rapidly. * One less spark, one less wildfire. && $$ CAZ285-080400- /O.CON.KMFR.FW.W.0004.190807T2100Z-190808T0400Z/ Modoc County Except for the Surprise Valley- 107 PM PDT Wed Aug 7 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Lightning and high fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are possible. * Affected area: In Northern CA...The Modoc National Forest in fire zone 285, mainly north and west of Alturas. * Wind: Southwest 10 to 15 mph with gusts up to 25 mph. * Humidity: 8 to 12 percent. * A Red Flag Warning means that critical fire weather conditions will occur shortly. * Strong wind and low relative humidity could cause any existing or new fires to spread rapidly. * One less spark, one less wildfire. $$ CAZ280-281-ORZ616-617-620>623-625-080400- /O.NEW.KMFR.FW.A.0004.190809T1800Z-190810T0600Z/ Western Klamath National Forest- Central Siskiyou County Including Shasta Valley-Umpqua Basin- Umpqua National Forest- Western Rogue Basin including the Illinois Valley- Siskiyou Mountains-Eastern Rogue Valley-Southern Oregon Cascades- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 107 PM PDT Wed Aug 7 2019 ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 280...281...616...617...620...621...622...623 AND 625... The National Weather Service in Medford has issued a Fire Weather Watch...which is in effect from Friday morning through Friday evening. * Impacts: While wetting rain may occur under cores of thunderstorms, abundant lightning on dry fuels may produce numerous new starts that pose a threat to life and property, and may overwhelm initial attack capabilities. * Affected area: In western Oregon, the eastern half of Fire Zone 616, including central and Douglas County. In southwest Oregon, most of Fire Zone 620 and all of Fire Zones 617, 621, 622, and 623, including most of Josephine county, all of Jackson county, central and eastern Douglas county and western Klamath county. In south central Oregon the northwest portion of Fire zone 625 mainly northwest of Summer Lake, including northwest Lake county. In Northern California, All of Fire zone 280 and most of 281 including western Siskiyou county. * Wind: Generally south to southwest at 15 to 20 mph with gusts to 25 mph, but gusty and erratic winds are possible in the vicinity of showers and thunderstorms. * Thunderstorms: Are expected to develop late Friday morning, increasing in coverage through the afternoon and evening. Lightning coverage could increase to scattered as the day progresses. Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Visit us at www.weather.gov/Medford
077 WWUS86 KMFR 080353 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 853 PM PDT Wed Aug 7 2019 .A strong system for this time of the year will move up from the south on Friday and could bring frequent lightning on dry fuels late Friday morning into Friday evening. Thunderstorms are expected to produce little or no rainfall to start, then the chance for wetting rain is expected to increase Friday evening. Showers and isolated thunderstorms will continue Friday night into Saturday as the system moves onshore. CAZ284-ORZ624-081200- /O.CAN.KMFR.FW.W.0004.000000T0000Z-190808T0400Z/ /O.CON.KMFR.FW.A.0004.190809T1800Z-190810T0600Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Klamath Basin and the Fremont-Winema National Forest- 853 PM PDT Wed Aug 7 2019 ...RED FLAG WARNING IS CANCELLED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 284 AND 624... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 284 AND 624... The National Weather Service in Medford has cancelled the Red Flag Warning for strong winds and low relative humidity, but the fire weather watch for abundant lightning on dry fuels for Friday morning through Friday evening for fire weather zones 284 and 624 remains in effect. * Impacts: While wetting rain may occur under cores of thunderstorms, abundant lightning on dry fuels may produce numerous new starts that pose a threat to life and property, and may overwhelm initial attack capabilities. * Affected area in the Fire Weather Watch: In Northern CA...the western part of Fire Zone 284 west of highway 97. In South Central OR...Fire Zone 624 mainly north and west of Kalamth Falls. * Thunderstorms: Are expected to develop late Friday morning, increasing in coverage through the afternoon and evening. Lightning coverage could increase to scattered as the day progresses. * Wind Friday afternoon and evening: Generally south to southwest at 10 to 20 mph, but gusty and erratic winds are possible in the vicinity of showers and thunderstorms. Precautionary/preparedness actions... * A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ CAZ285-080500- /O.CAN.KMFR.FW.W.0004.000000T0000Z-190808T0400Z/ Modoc County Except for the Surprise Valley- 853 PM PDT Wed Aug 7 2019 ...RED FLAG WARNING IS CANCELLED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has cancelled the Red Flag Warning. Winds are easing and relative humidity is increasing. Therefore, the red flag warning for strong winds and low relative humidity is cancelled. $$ CAZ280-281-ORZ616-617-620>623-625-081200- /O.CON.KMFR.FW.A.0004.190809T1800Z-190810T0600Z/ Western Klamath National Forest- Central Siskiyou County Including Shasta Valley-Umpqua Basin- Umpqua National Forest- Western Rogue Basin including the Illinois Valley- Siskiyou Mountains-Eastern Rogue Valley-Southern Oregon Cascades- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 853 PM PDT Wed Aug 7 2019 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 280...281...616...617...620...621...622... 623 AND 625... * Impacts: While wetting rain may occur under cores of thunderstorms, abundant lightning on dry fuels may produce numerous new starts that pose a threat to life and property, and may overwhelm initial attack capabilities. * Affected area: In western Oregon, the eastern half of Fire Zone616, including central and Douglas County. In southwest Oregon, most of Fire Zone 620 and all of Fire Zones 617, 621, 622, and 623, including most of Josephine county, all of Jackson county, central and eastern Douglas county and western Klamath county. In south central Oregon the northwest portion of Fire zone 625 mainly northwest of Summer Lake, including northwest Lake county.In Northern California, All of Fire zone 280 and most of 281 including western Siskiyou county. * Wind: Generally south to southwest at 15 to 20 mph with gusts to 25 mph, but gusty and erratic winds are possible in the vicinity of showers and thunderstorms. * Thunderstorms: Are expected to develop late Friday morning, increasing in coverage through the afternoon and evening. Lightning coverage could increase to scattered as the day progresses. Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ MAS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 6, 8:45 PM PDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 6, 8:45 PM PDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Medford OR 845 PM PDT Tue Aug 6 2019 .UPDATE...Thunderstorm activity has diminished, but a few light returns remain on the RADAR this evening. With the main belt of lift exiting to the north, we have dropped precipitation chances over northern Lake and Klamath Counties, but light convective activity over the Sierra Nevada may be able to push far enough north, as suggested by convective guidances, to reach far eastern Modoc and Lake counties this evening and tonight. Have introduced a slight chance of showers in these areas. Also, satellite imagery and local observations show that the marine layer has made a significant push inland already this evening, filling in almost the entire coast and pushing well into Douglas County. Fog and low stratus are likely to fill the Umpqua Basin overnight and into the morning, and may make a push into the Illinois and lower Rogue Valleys by daybreak. As a result, we have increase cloud cover and added fog and drizzle to many of these areas for tonight into tomorrow morning. For information on the rest of the forecast, see the previous discussion below. -BPN && .AVIATION...For the 07/00Z TAFs...The marine layer is persisting over North Bend and along the coastline North of Cape Blanco into the coastal range. Stratus is expected to move into the Roseburg area by the morning, burning off early afternoon. Elsewhere, VFR conditions will prevail for the next 24 hours. The one exception will be near thunderstorms east of the Cascades later this afternoon and evening. These thunderstorms will likely be farther towards the north near Central Oregon and over the Cascades near Crater Lake. -Sven && .MARINE...Updated 800 PM PDT Tuesday 06 August 2019...An upper level low will slowly drift west to east across the coastal waters this week, finally moving onshore Saturday. No strong low level features are expected, and the thermal trough will not redevelop. As a result, relatively calm winds and seas are expected over the next week. However, there will be extensive fog and/or low clouds and periods of drizzle or light showers due to extra lift within and above the marine layer, especially as the center of the low passes overhead Friday into Saturday. -BPN && .PREV DISCUSSION... /Issued 301 PM PDT Tue Aug 6 2019/ DISCUSSION... Cumulus buildups will continue this afternoon east of the Cascades and over the Siskiyous. Some upper level energy should be passing through southern Oregon very soon. This should help destabilize the atmosphere a little more this afternoon and evening. However, The upper level clouds will likely continue to inhibit thunderstorm growth. Given how little it takes to get a thunderstorm going around northern Lake and Klamath Counties, we left a slight chance for thunderstorms in the forecast for this evening. If a storm is able to get going, then lightning activity will be very little. As for Wednesday and Thursday it's essentially the same story with the slight chance for thunderstorms in northern Lake and Klamath Counties, yet with a cooling airmass. High temperatures will gradually begin to lower over the next few days with highs sliding back into the 80's on Thursday during the statistically warmest time of year for most inland areas. The average high for Medford in early August is 93. The period of most concern for us is Friday primarily because of fire weather concerns. First and foremost, the low, which was meandering of our coast, will push through Friday. However, this upper level low shows some strong dynamics with it. The low shows a negative tilt and impressive upper level divergence for a summer system, both positive features for thunderstorm growth and strength. Right now we feel pretty confident we will see thunderstorms over the Cascades and we should see storms try to push into the valleys west of the Cascades. This is definitely a day to watch for lightning and future fire weather concerns. With cooler air surging into the forecast area Saturday, potential instability will persist and the chance for thunderstorms will continue over areas away from the coast. The overall environment is not as dynamic, but we should still see a fair amount of lightning Saturday afternoon and evening. Beyond this weekend it looks dry with zonal upper level flow aloft. As a result, look for near normal to slightly below normal temperatures for the start of the work week next week. -Smith && FIRE WEATHER...Updated 230 PM PDT Tuesday 06 August 2019...Most locations will remain dry and hot this afternoon. The latest visible satellite image shows plenty of mid and high level clouds moving from south to north along and east of the Cascades, this along with a lack of mid level moisture may be enough to inhibit thunderstorms or at least to a smaller portion of the area. This thinking is being supported by the operational and Convective allowing models (CAM). The general consensus is for the best chance for thunderstorms to be mainly confined to north of Crater Lake and northern Fire zones 624 and 625. Therefore we'll shrink down the coverage area of thunderstorms late this afternoon and evening in these areas. Gusty breezes are expected east of the Cascades late this afternoon and evening with winds strongest in southern Fire zones 624 and 625 and portions of fire zone 280 in California. Could not rule out a few locations touching red flag conditions due to a combination of winds and low relative humidity in these areas, but not enough to warrant a Red Flag, so we'll continue to headline. The main driving force for winds will be an increasing pressure gradient. 700 mb winds this afternoon are expected to be relatively weak (around 10 kts). Haines 5 conditions are expected east of the Cascades in Oregon and most of northern California today and Wednesday. Could not rule out a Haines 6 for portions of Fire zones 624 and 625 this afternoon and Wednesday afternoon. The upper low near 133W and 43N will move slowly south over the next 24-48 hours. Ahead of it will be a south to southwest flow. However there's good agreement drier air at the mid levels will move into the area both Wednesday and Thursday with most of the mid level moisture and stronger trigger staying east and north of our area. A slight chance of thunderstorms may linger over the far northern portions of Klamath and Lake Counties both days. But, it still appears that most, if not all of the action will be out of our area to the northeast. Winds east of the Cascades could end up slightly stronger Wednesday and Thursday afternoon and evening. However, winds aloft (at 700mb) are not particularly strong (in the order of 15-20 kts). Also min relative humidities are expected to be a little higher, so were not expecting the combination of wind and relative humidity to reach Red Flag Criteria. Friday is when things could get interesting. The models are in fairly good agreement showing the upper low moving east towards southwest Oregon and hinting that the upper low could become negatively tilted during the day Friday (even the GEFS hints at this). If this pans out, then we could be dealing with an active day with the potential for scattered thunderstorms for along and west of the Cascades and also portions of the East Side. This is not a slam dunk by any means, but something to keep in mind. We'll continue to monitor. The upper low will move overhead Saturday with noticeable cooling. However the combination of colder air aloft and strong surface heating will set the table a continued chance of showers and thunderstorms for most of the area. Of note, depending on the timing of the low shifting inland, may see the risk for thunderstorms over a broader area on Saturday, especially if the low is slower to move inland. After Saturday. Dry and stable conditions will return with no threat of thunderstorms from Sunday into at least the early part of next week. -Petrucelli && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. Pacific Coastal Waters...None.
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 1:07 PM PDT | Fire Weather Watch | MFR | Coos, Curry, Douglas, Harney, Jackson, Josephine and 3 more | 24 hr |
Nearby
Red Flag Warnings in Oregon, 2019Red Flag Warnings in California, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.